Erythema elevatum diutinum



Erythema elevatum diutinum


Pamela Fiandeiro, Emma Benton and Ian Coulson


Evidence Levels:  A Double-blind study  B Clinical trial ≥ 20 subjects  C Clinical trial < 20 subjects  D Series ≥ 5 subjects  E Anecdotal case reports


image


Erythema elevatum diutinum (EED) is a rare neutrophilic dermatosis consisting of violaceous, brown or red papules, plaques, nodules, and occasionally vesicobullous lesions over the extensor surfaces of the joints and buttocks. EED is thought to be a form of immune complex-mediated vasculitis, although its etiology remains unclear. Infections (including HIV and streptococcal), hematologic abnormalities, autoimmune diseases, and other conditions have been associated.



Management strategy


EED is a chronic disease; there are only a few well-documented instances of spontaneous long-term resolution.


Dapsone 100 mg daily remains the initial treatment of choice. The response may be partial and dose dependent. Corticosteroids have also been effective in patients with EED. Topical betamethasone and topical fluocinolone acetonide have been used under occlusion with good effect. In other patients both intralesional and systemic corticosteroids (prednisolone 30–40 mg daily) have produced favorable responses.


Sulfonamides (sulfamethoxypyridazine 500 mg once daily and sulfapyridine 0.5–1 g three times daily), nicotinamide 100 mg three times daily, colchicine 0.5 mg twice daily with 0.5 mg three times daily for 3 to 4 days to abate minor disease flares, and chloroquine 300 mg daily have produced resolution of lesions.


EED has been reported in association with diseases such as HIV, hematological disorders, inflammatory bowel disease, celiac disease, verrucous carcinoma, systemic lupus erythematosus, primary Sjögren syndrome, ophthalmic disorders (peripheral keratitis), pulmonary lymphoepithelioma-like carcinoma (possibly as part of a paraneoplastic syndrome) and evidence of these should be sought. Drug induced EED may result from interferon-β, erythropoietin, antituberculosis chemotherapy, and cisplatin exposure.



Specific investigations











Erythema elevatum diutinum and IgA paraproteinaemia: ‘a preclinical iceberg’.

Chowdhury MMU, Inaloz HS, Motley RJ, Knight AG. Int J Dermatol 2002; 41: 368–70.


The technique of immunofixation electrophoresis is more sensitive than immunoelectrophoresis and uses a combination of zone electrophoresis and immunoprecipitation with specific antisera to detect monoclonal immunoglobulins or light chains at very low concentrations in serum and urine. This is useful in EED because patients may have associated paraproteinemias, which in some cases may undergo malignant transformation.


The authors note that in monoclonal disorders there is extensive asymptomatic tumor proliferation and possible malignant transformation in 20% of patients during long-term follow-up. It was recommended that there should be lengthy follow-up and monitoring for patients with both EED and IgA paraproteinemia because of the risk of progression to IgA myeloma.





Aug 7, 2016 | Posted by in Dermatology | Comments Off on Erythema elevatum diutinum
Premium Wordpress Themes by UFO Themes